Maryland, 2004Flash Flood in Maryland, August 30, 2004
August 30, 2004 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 30, 8:18 AM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 30, 8:18 AM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
918 AM EDT MON AUG 30 2004
.SHORT TERM (REST OF TODAY THROUGH TUESDAY NIGHT)...
WL UPDATE ZNS SHORTLY TO BUMP UP POPS TO LKLY TDA BASED ON CURRENT
RADAR TREND. BACK EDGE OF RAIN AREA STILL HOLDING ACRS E CNTRL OH
WITH LTL EWD MVMT. MORE SHWRS CONTG TO DVLP UPSTREAM AND THEN SLIDE
NEWD ALG FNT. EXPECT PCPN TO BGN TO PUSH EWD MORE QUICKLY THIS AFTN.
NO CHGS PLANNED FOR LTR PDS.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 234 AM EDT MON AUG 30 2004
AVIATION
ACTIVITY HAS QUIETED DOWN THIS EARLY MORNING AS FRONT HAS PUSHED
THROUGH PORTIONS OF THE REGION AND HEATING IS LOST. FOR THE EARLY
MORNING PERIOD AREAS EAST OF THE FRONT WILL EXPERIENCE IFR
CONDITIONS WITH LOW VIS FROM FOG AND LOW CEILINGS. JUST WEST OF THE
FRONT CEILINGS HAVE LIFTED IN DRIER AIR...HOWEVER LL MOISTURE WITH
IFR TO MVFR CONDITIONS ARE MOVING IN ACROSS OH AND WOULD EXPECT THIS
TREND TO CONTINUE EASTWARD BY DAWN.
FORECAST TODAY WILL SHOW VERY GRADUAL IMPROVEMENT IN CEILINGS AS
FRONTAL BOUNDARY GETS PHASED IN WITH REMNANTS OF GASTON. APPEARS
BEST CHANCE FOR PCPN WILL BE EAST AHEAD OF FRONT. IFR TO MVFR
CONDITIONS EXPECTED THROUGHOUT MOST OF THE MORNING WITH IMPROVEMENT
FROM WEST TO EAST THIS AFTERNOON AND EVENING. DO NOT EXPECT
WIDESPREAD RAIN FOR MOST OF THE AREA TODAY WITH ACTIVITY EXPECTED TO
BE SCATTERED WEST OF THE RIDGES.
SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
BIGGEST FORECAST PROBLEM TODAY IS DETERMINING WHERE PCP WILL BE
OCCURRING AND HOW HIGH TO GO WITH POPS. FRONTAL BOUNDARY HAS PASSED
THROUGH THE OFFICE TEMPORARILY LIFTING CEILINGS AND IMPROVING
VISIBILITIES...HOWEVER MORE CLOUDS AND SCATTERED RAIN AND DRIZZLE IS
MOVING ACROSS OH AHEAD OF TROUGH. THINKING IS THE HIGHEST POPS TODAY
WILL BE EAST OF BOUNDARY AS PLENTY OF MOISTURE CONTINUES TO BE
PUMPED INTO MY EASTERN AREAS FROM REMNANTS OF GASTON. MOST OF THE
ACTIVITY ACROSS THE AREA TODAY WILL BE SCATTERED. HOWEVER ALONG AND
AHEAD OF BOUNDARY HEAVY DOWNPOURS STILL CONTINUE TO BE A
POSSIBILITY. WITH THE HEAVIEST RAIN OVER THE PAST COUPLE OF DAYS
OVER MY WESTERN ZONES WILL LET THE FFA EXPIRE AT 5AM. ATMOSPHERE
SHOULD REMAIN STABLE FOR MOST OF CWA AS HIGHER TDS WILL BE PUSHED
EASTWARD AND LITTLE SUNSHINE IS EXPECTED TODAY. MODELS PICKING UP
PRETTY WELL ON A TRANSFER OF MOISTURE AND ENERGY TO GASTON LATER
THIS AFTERNOON WHICH SHOULD BRING A QUICK END TO THE PRECIP ACROSS
MOST OF THE CWA BY THIS EVENING.
HIGH PRESSURE BUILDS IN ON TUESDAY SETTING UP QUIET WEATHER PATTERN
WITH DRY AND COMFORTABLE CONDITIONS.
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
STRONG RIDGE BUILDS INTO THE EAST WHICH WILL MEAN QUIET WEATHER FOR
THE AREA FOR A GOOD PORTION OF THE WEEK. WEEKEND COULD CHANGE
DEPENDING ON TROPICS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 30, 4:09 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT MON AUG 30 2004
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310908-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
509 AM EDT MON AUG 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 30, 12:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 PM EDT MON AUG 30 2004
MDZ001-301830-
GARRETT MD-
114 PM EDT MON AUG 30 2004
...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS GARRETT COUNTY...
SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS CONTINUE TO FORM AND
MOVE VERY SLOWLY NORTHEAST ACROSS WESTERN PORTIONS OF GARRETT
COUNTY. RAIN AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT PERIOD OF
TIME. THESE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADS AND
LOW LYING AREAS.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.
Flash Flood, Garrett
- When
- August 30, 1:45 PM EST to 3:00 PM EST
- Where
- Garrett County, Grantsville
- Property damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.529, -79.274 (the zone’s center; the record gives no point)
Post Office flooded in Grantsville. Route 219 flooded in Gortner. Several roads flooded in Oakland.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Virginia, August 30, 20048 deaths · $29 million · 14 events
- Flash Flood in New York, August 30, 2004$20 million · 1 event
- Flash Flood in New York, August 30, 2004$4.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30 to 31, 2004$1.0 million · 1 event
- Flash Flood in New York, August 30, 2004$500,000 · 1 event
- Hail in Texas, August 30, 2004$365,000 · 1.75 in hail · 7 events
- Flash Flood in New York, August 30, 2004$280,000 · 1 event
- Tornadoes in Virginia, August 30, 2004$110,000 · F0 · 16 events
- Flooding in Vermont, August 30, 2004$70,000 · 2 events
- Flooding in Vermont, August 30, 2004$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418490.